Kansas, 2020

Flood and Heavy Rain in Kansas, July 20 to 21, 2020

July 20 to 21, 2020 · NWS ICT · 10 events in 4 counties and zones

Widespread thunderstorms moved across the central and southeast sections of Kansas on July 20th and 21st, producing localized nuisance flooding for many residents.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Widespread thunderstorms moved across the central and southeast sections of Kansas on July 20th and 21st, producing localized nuisance flooding for many residents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 20, 2:16 AM CST, 14 minutes earlier.

Area forecast discussion, Jul 20, 2:16 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 AM CDT Mon Jul 20 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 314 AM CDT Mon Jul 20 2020

A diffuse frontal boundary remains draped across the I-70 corridor
early this morning with scattered showers and storms situated along
and north of it as a subtle LLJ noses into central KS. We may have
some ongoing showers and storms early in the period before the LLJ
veers and weakens through the morning hours.

A subtle pv anomaly moving out of the Central and Northern Rockies
will impinge on the Central Plains later today and tonight bringing
increasing chances for showers and storms to much of the area. The
most likely scenario will be for activity developing across the high
plains drifting eastward across the area during the overnight
hours. Relatively weak deep layer shear and marginal lapse rates
will likely preclude more organized severe storms but heavy rain
will remain possible with PWATs progged to be at or above 2 inches
through the period. As the previous shift mentioned, there
remains some concern for flash flooding given anticipated slow
storm motions and efficient rainfall production, especially across
central KS where soils remain wet from recent rainfall. Convective
debris and abundant low level moisture will keep highs near
normal for late July with most areas seeing highs around 90.

Tue-Wed...Showers and thunderstorms may be ongoing early in the
period on Tue with increasing subsidence anticipated as we move
through the day. This should allow temperatures to recover resulting
in another seasonable day with highs around 90. Rising heights and
increasing thickness will bring another mild day on Wed with highs
in the lower 90s. It'll be hard to rule out a diurnally driven
storm or two but most locations should remain dry.

.LONG TERM...(Thursday through Sunday)
Issued at 314 AM CDT Mon Jul 20 2020

As we move through the latter portion of the week and into the
weekend we begin to see the mid/upper ridge build back across the
Mississippi Valley area. This should result in mostly dry weather
conditions across the forecast area with a slow warming trend as
we move into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CDT Sun Jul 19 2020

Thinking the greatest potential for scattered thunderstorms
overnight will be across central and north-central Kansas,
generally north of Highway 56, as a modest low-level jet impinges
upon a weak surface trough. Will continue VCTS and TEMPO TS for a
few hours overnight at Russell and Salina. Lower confidence on
thunderstorms impacting locations further south, including Wichita
and Hutchinson.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    90  71  90  72 /  40  60  30  10
Hutchinson      88  69  89  70 /  40  60  30  10
Newton          89  69  89  71 /  40  60  30  20
ElDorado        89  70  88  71 /  40  50  40  20
Winfield-KWLD   91  71  91  72 /  40  40  30  20
Russell         88  68  88  70 /  30  60  20  10
Great Bend      88  69  88  70 /  30  50  20  10
Salina          89  70  90  72 /  40  60  20  20
McPherson       87  69  88  70 /  40  60  30  20
Coffeyville     91  73  91  72 /  30  30  30  20
Chanute         89  72  89  72 /  30  50  40  20
Iola            89  71  89  72 /  40  50  40  20
Parsons-KPPF    91  73  90  72 /  30  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
Hazardous weather outlook, Jul 19, 9:52 PM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1052 PM CDT Sun Jul 19 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210400-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1052 PM CDT Sun Jul 19 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will impact the region tonight,
especially across portions of central, east-central, and southeast
Kansas. The strongest activity will be capable of dime size hail, 50
to 60 mph winds, and very heavy rainfall rates, which may produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of scattered to numerous thunderstorms are
expected for Monday through Wednesday morning. A few strong to
marginally severe storms are possible. Very heavy rainfall could be
the greater risk, with some flooding problems possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 19, 9:18 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
1018 PM CDT Sun Jul 19 2020

KSZ100-200415-
Labette KS-
1018 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 1115 PM CDT.

* At 1017 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Parsons...moving southeast at 5
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The storms are not expected to become severe.

&&

LAT...LON 3723 9535 3738 9538 3738 9508 3724 9507
      3721 9507
TIME...MOT...LOC 0318Z 304DEG 3KT 3734 9522

KETCHAM
Special weather statement, Jul 19, 10:42 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1142 PM CDT Sun Jul 19 2020

KSZ032-048-200515-
Ellsworth KS-Russell KS-
1142 PM CDT Sun Jul 19 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...

* Until 1215 AM CDT.

* At 1141 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dorrance, or 10 miles east of
  Russell...moving north at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Wilson, Dorrance, Milberger, Bunker Hill, Wilson State
  Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3904 9872 3905 9849 3887 9849 3887 9825
      3870 9829 3870 9895
TIME...MOT...LOC 0442Z 196DEG 21KT 3886 9867

KETCHAM
Special weather statement, Jul 19, 11:19 PM CST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1219 AM CDT Mon Jul 20 2020

KSZ032-033-200600-
Russell KS-Lincoln KS-
1219 AM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...
  Northwestern Lincoln County in central Kansas...

* Until 100 AM CDT.

* At 1218 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lucas, or 14 miles north of
  Wilson...moving northeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Ash Grove and Wilson Lake.

LAT...LON 3922 9808 3890 9844 3902 9863 3913 9854
      3913 9849 3920 9849 3922 9847
TIME...MOT...LOC 0518Z 217DEG 16KT 3903 9848

JAKUB
Special weather statement, Jul 19, 11:54 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
1254 AM CDT Mon Jul 20 2020

KSZ033-200630-
Lincoln KS-
1254 AM CDT Mon Jul 20 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Lincoln County in central Kansas...

* Until 130 AM CDT.

* At 1253 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Beverly, or 10 miles east of
  Lincoln...moving northeast at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Beverly.

LAT...LON 3899 9793 3897 9797 3911 9811 3922 9797
      3922 9793
TIME...MOT...LOC 0554Z 233DEG 10KT 3909 9797

JAKUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Greenwood

When
July 20, 2:30 AM CST to July 21, 8:55 AM CST
Where
Greenwood County, Eureka Arpt
Reported by
AWOS
Coordinates
37.850, -96.300

This is a 12 hour rainfall report of 5.54 inches.

Heavy Rain, Saline

When
July 20, 7:30 AM CST to July 21, 6:00 AM CST
Where
Saline County, 0.88 mi NE of Gypsum
Reported by
CoCoRaHS
Coordinates
38.710, -97.410

This is a 24 hour rainfall report of 3.97 inches.

Heavy Rain, Saline

When
July 20, 7:30 AM CST to July 21, 6:00 AM CST
Where
Saline County, 1.75 mi SE of New Cambria
Reported by
COOP Observer
Coordinates
38.860, -97.480

This is a 24 hour rainfall report of 3.69 inches.

Heavy Rain, Chase

When
July 20, 11:30 PM CST to July 21, 8:45 AM CST
Where
Chase County, 1.76 mi NE of Bazaar
Reported by
Mesonet
Coordinates
38.290, -96.510

This is a 24 hour rainfall report of 3.47 inches.

Heavy Rain, Butler

When
July 21, 12:35 AM CST to 7:00 AM CST
Where
Butler County, 0.54 mi W of Cassoday
Reported by
Mesonet
Coordinates
38.030, -96.640

This is a 24 hour rainfall report of 4.19 inches.

Heavy Rain, Greenwood

When
July 21, 2:30 AM CST to 4:30 AM CST
Where
Greenwood County, 5.55 mi S of Thrall
Reported by
Mesonet
Coordinates
37.940, -96.310

A 24 hour rainfall amount of 3.61 inches.

Heavy Rain, Greenwood

When
July 21, 2:30 AM CST to 6:00 AM CST
Where
Greenwood County, 3.62 mi SSE of Thrall
Reported by
COOP Observer
Coordinates
37.970, -96.300

This is a 24 hour rainfall report of 4.47 inches.

Heavy Rain, Greenwood

When
July 21, 2:30 AM CST to 6:00 AM CST
Where
Greenwood County, 0.88 mi NW of Madison
Reported by
COOP Observer
Coordinates
38.140, -96.140

This is a 24 hour rainfall report of 3.42 inches.

Heavy Rain, Greenwood

When
July 21, 2:30 AM CST to 7:15 AM CST
Where
Greenwood County, 3.06 mi WNW of Eureka Arpt
Reported by
Public
Coordinates
37.870, -96.350

This is a 12 hour rainfall report of 4.50 inches.

Flood, Greenwood

When
July 21, 7:53 AM CST to 10:00 AM CST
Where
Greenwood County, 1.55 mi W of Hilltop to 3.55 mi WNW of Walton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.046, -96.078

Water was reported over a few county roads but it was not life threatening. No concerns to life or property were relayed by local officials. Rainfall across the county varied between 2 to 4.5 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903144, 903139, 903140, 903143, 903141, 903134, 903136, 903138, 903142, 903133.